Negative COVID-19 vaccine reactions are well documented. But this rare and potentially dangerous side effect is more common than initially anticipated.
COVID-19 vaccine side effects used to be feared and widely discussed, but they have now taken a backseat when compared to the obvious benefits that the shot has produced. In recent weeks, the Centers for Disease Control and Prevention (CDC) has found that a rare and potentially dangerous side effect is more common than they thought.
Published in the journal JAMA Cardiology, the study discovered several reports of heart inflammation in healthy males (median age 25) within four days of receiving a dose of Moderna or Pfizer COVID-19 vaccine.
The upside is that the study was conducted on 436,000 males, with these results of heart inflammation only appearing in 23 of them.
Heart inflammation following a COVID-19 vaccine remains exceedingly rare, but the data has still surpassed expectations from the study’s researchers. Initially, experts predicted that only eight or fewer subjects would display this side effect. Fortunately, at the time of the publication, all patients appeared to recover from the unexpected side effect.
This isn’t the first study that found links between heart inflammation (medically known as pericarditis and myocarditis) and COVID-19 vaccines. The Food and Drug Administration (FDA) recently put heart inflammation as a possible yet very rare risk side effect of the vaccine. These effects were likely caused by the body’s immune response to the vaccine, which triggered this inflammation.
The FDA warns people to get immediate medical attention if they notice symptoms like shortness of breath, chest pains, fluttering heart, and the like if they’ve had their Moderna or Pfizer vaccines recently.
Despite scary side effects and tons of media coverage, medical experts emphasize on the rarity of these instances, and the importance of getting vaccinated. For now, unvaccinated Americans remain a bigger problem when compared to COVID-19 vaccine side effects.